Second Athens baby overdoses on fentanyl in three months, police say

·1 min read

Athens-Clarke County police say they are investigating reports of a 6-month-old who overdosed earlier this month after an accidental exposure to the powerful and potentially lethal synthetic opioid fentanyl.

[DOWNLOAD: Free WSB-TV News app for alerts as news breaks]

They learned of the suspected overdose while doing a child welfare check with the division of Family and Children Services at a home.

“During the course of that, there was an allegation that there had been a previous exposure of fentanyl to one of the children in that residence. The report we were given was that the child was hospitalized. We are working to confirm that,” said Athens-Clarke County Police Lt. Shaun Barnett.

TRENDING STORIES:

In June, police charged Pamela Graves, 59, with murder in a separate case. Police said the toddler she was watching was exposed to fentanyl and other drugs.

“We determined there was an accidental exposure made to the 15-month-old that tragically resulted in the child’s death,” said Lt. Barnett.

Fentanyl is commonly laced into other street drugs, including heroin, meth and phony pressed pills. From 2019 to 2021, fentanyl-linked overdose deaths in Georgia surged by over 200%.

But a fatal dose involving a young child is most heartbreaking.

“I think it’s really awful they have these street drugs (are) laying around the house where kids can go get the stuff. It’s really sad,” said parent Ashley Faust.

[SIGN UP: WSB-TV Daily Headlines Newsletter]

IN OTHER NEWS: